Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 98, NWS Grand Rapids, MI

July 24, 2005Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 24, 2005, 8:51 AM EDT for Jackson County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2005, 8:51 AM EDT (12:51 UTC)
Expired
Jul 24, 2005, 9:45 AM EDT
In force
54 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Jackson County, MI

The radar

The Detroit radar (KDTX), 76 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 8:30 AM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 0.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 241251
SVRGRR
MIC075-241345-
/O.NEW.KGRR.SV.W.0098.050724T1251Z-050724T1345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
851 AM EDT SUN JUL 24 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 945 AM EDT

* AT 846 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 20 MILES NORTHEAST OF GRASS LAKE TO 13 MILES
  NORTH OF GRASS LAKE TO 16 MILES NORTHWEST OF GRASS LAKE TO 28 MILES
  NORTHWEST OF GRASS LAKE...AND MOVING SOUTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PLEASANT LAKE AROUND 905 AM EDT
  WOODLAWN ORCHARDS...TRIST AND GILLETTS AROUND 910 AM EDT
  NAPOLEON ARPT...FRANCISCO AND OAK POINT AROUND 915 AM EDT
  NORVELL AROUND 920 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4237 8418 4240 8417 4239 8441 4235 8458
      4208 8414 4222 8416 4227 8413 4234 8416

$$

WDM
2 follow-up statements
000 
WWUS53 KGRR 241313
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
913 AM EDT SUN JUL 24 2005

MIC075-241345-
/O.CON.KGRR.SV.W.0098.000000T0000Z-050724T1345Z/
JACKSON MI-
913 AM EDT SUN JUL 24 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR JACKSON COUNTY
UNTIL 945 AM EDT...

AT 912 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM FRANCISCO TO PLEASANT LAKE...AND MOVING SOUTHEAST AT
40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WOODLAWN ORCHARDS...GILLETTS AND MICHIGAN CENTER BY 920 AM EDT
  FRANCISCO...OAK POINT...LEONI AND GRASS LAKE BY 925 AM EDT
  NAPOLEON ARPT AND NAPOLEON BY 930 AM EDT
  NORVELL BY 935 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT SUNDAY
AFTERNOON FOR SOUTHWESTERN MICHIGAN. 

LAT...LON 4237 8418 4240 8417 4239 8441 4235 8458
      4208 8414 4222 8416 4227 8413 4234 8416

$$

NJJ
000 
WWUS53 KGRR 241344
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
943 AM EDT SUN JUL 24 2005

MIC075-241353-
/O.EXP.KGRR.SV.W.0098.000000T0000Z-050724T1345Z/
JACKSON MI-
943 AM EDT SUN JUL 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY HAS BEEN
ALLOWED TO EXPIRE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS EXITED THE WARNED AREA.
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT SUNDAY
AFTERNOON FOR SOUTHWESTERN MICHIGAN. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 1100 AM EDT SUNDAY MORNING FOR WEST CENTRAL
MICHIGAN.

LAT...LON 4237 8418 4240 8417 4239 8441 4235 8458
      4208 8414 4222 8416 4227 8413 4234 8416

$$

MJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:31 AM EDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jul 24, 3:31 AM EDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
331 AM EDT SUN JUL 24 2005

.SHORT TERM...
REGIONAL RADAR IMAGERY THIS MORNING SHOWS AN ARC OF SHOWERS AND
THUNDERSTORMS EXTENDING FROM THE NW TIP OF WI...TO THE WATERS OF
GREEN BAY...AND THEN DOWN THROUGH OUR CWFA. 06Z SFC ANALYSIS SHOWS A
WARM FRONT EXTENDING FROM A LOW IN THE VICINITY OF KMSP...TO JUST
NORTH OF KMSN...AND THEN TO THE SW TIP OF LAKE MICHIGAN. THE FIRST
CHALLENGE WITH THIS MORNINGS PACKAGE REVOLVES AROUND PCPN CHCS THIS
MORNING WITH THE STRONG WAA WITH A NOSE OF A LLJ BEGINNING TO AIM
TOWARD THE AREA. IN ADDITION...A POTENTIAL HEAT ADVISORY WILL HAVE
TO BE CONSIDERED FOR THIS AFTERNOON WITH HOT TEMPERATURES AND MOIST
DEW POINTS EXPECTED TO MOVE IN PLACE. FINALLY...PCPN CHANCES WILL
THEN HAVE TO BE DETERMINED AS THE FRONT WOBBLES BACK AND FORTH WITH
VARIOUS WAVES MOVING ALONG IT.

FOR TODAY...A STRONG LLJ IS CURRENTLY OVER SRN MN AND CENTRAL WI
WITH THE NOSE OF IT OVER THE SRN U.P. AND NRN LAKE MICHIGAN. THIS
LLJ AHEAD OF A SFC WAVE OVER CENTRAL MN IS HELPING TO ADVECT WARMER
AND MORE MOIST AIR INTO THE REGION. DEW POINTS OF 15 TO 17C ARE
ADVECTING IN AT H850. THIS IS CAUSING THE CONVECTION IN THE ARC
MENTIONED ABOVE. THE MAIN COMPLEX IS CURRENTLY RIDING ALONG NRN WI
TO THE EAST. AS ANY STORMS GET TO NRN LAKE MICHIGAN...THEY ARE
TAKING A RIGHT TURN TOWARD THE SOUTH...FOLLOWING THE 850-300 MB
THICKNESSES. THIS WILL ALLOW STORMS TO CONTINUE TO MOVE INTO THE
CWFA FOR THE MORNING HOURS. AS THE SFC AND H850 WARM FRONTS MOVE
NORTH AND EAST...THE ARC OF CONVECTION WILL ALSO MOVE EAST. BEFORE
THE THUNDERSTORMS MOVE OUT...THEY WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WIND GUSTS WITH SOME SEVERE HAIL ALSO POSSIBLE AS THEY WILL
HAVE THE OPPORTUNITY TO GET ORGANIZED WITH 0-6KM BULK SHEAR VALUES
OF 50-60 KTS. THE BEST OPPORTUNITY WILL BE THE FURTHER NORTH AND
EAST YOU GO. WE HAVE GONE WITH CATEGORICAL POPS FOR THE NE
SECTION...AND THEN TAPERED DOWN TO CHC/SCT WORDING FOR GRR...AND
THEN NO POPS FOR THE VAN BUREN COUNTY AREA. THIS AFTERNOON...THE
ATMOSPHERE SHOULD BE CAPPED WITH H850 TEMPS 23-25C AND H7 TEMPS OVER
10C. EVEN WITH A TROUGH MOVING THROUGH...PCPN LOOKS UNLIKELY.

THIS AFTERNOON...THE HOT AND HUMID AIR WILL BE IN PLACE OVER THE
CWFA. USING 1000-850 MB THICKNESSES AND H850 TEMPS...THE WARMEST
TEMPS WILL BE OVER THE SW CORNER OF THE CWFA. TAKING INTO
CONSIDERATION THE CLOUDS AND PCPN THIS MORNING...THE EAST SECTIONS
OF THE CWFA WILL SEE THE LEAST AMOUNT OF SUN THIS MORNING/
AFTERNOON. DEW POINTS WILL LIKELY BE THE HIGHEST ALSO OVER THE SW
CORNER OF THE CWFA. CONSIDERING TEMPS EXPECTED TO REACH THE MID AND
EVEN UPPER 90S OVER THE SW WITH DEW POINTS IN THE MID 70S...HEAT
INDICES ARE EXPECTED TO TOP THE 100 DEGREE THRESHOLD. THE BEST
OPPORTUNITY FOR THE 100 DEGREE HEAT INDICES FOR THREE HOURS WILL BE
LOCATED OVER THE SW CORNER OF THE CWFA (AWAY FROM THE IMMEDIATE
LAKESHORE). PER COLLABORATION WITH SURROUNDING OFFICES...WE WILL
ISSUE A HEAT ADVISORY FOR ROUGHLY THE SW CORNER OF THE CWFA PLUS
CALHOUN COUNTY.

THE FRONT/TROUGH WILL SINK THROUGH THE CWFA TONIGHT AND SHOULD MOVE
FAR ENOUGH SOUTH TO CLEAR THE CWFA OF ANY CHC OF PCPN. ANOTHER WAVE
WILL RIDE UP ALONG THE FRONT MON AFTERNOON...BRINGING THE FRONT
NORTH AS A WARM FRONT. THIS WILL PROVIDE A CHC OF CONVECTION ONCE
AGAIN. THEN FOR MON NIGHT AND TUE...ADDITIONAL WAVES WILL MOVE
THROUGH THE REGION. THE EXACT PLACEMENT OF THE FRONT IS STILL
UNCERTAIN...SO WE WILL KEEP CHC POPS FOR NOW.

.LONG TERM...
THERE IS ONE SIGNIFICANT CHANGE TO THE MEDIUM RANGE FORECAST.  IT
NOW APPEARS THERE WILL BE A SIGNIFICANT WAVE ON THE POLAR FRONT
TUESDAY NIGHT INTO WEDNESDAY. THAT WAVE ON THE FRONT COULD BRING A
SIGNIFICANT RAIN EVENT TO SOUTHWEST MICHIGAN TUESDAY NIGHT INTO
WEDNESDAY MORNING. THE NAM SUGGESTED THAT WAVE YESTERDAY AND
ACTUALLY SHOWS IT ON TONIGHTS RUN.  THE ECMWF AND THE GFS ALSO PICK
UP ON THE WAVE WITH THE 12Z AND 00Z RUNS RESPECTIVELY. THIS COULD BE
A RATHER WET EVENT MORE THAN A SEVERE EVENT BUT ELEVATED STORMS ARE
NOT OUT OF THE QUESTION. THERE IS THE ISSUE OF A 300 MB JET ENTRANCE
REGION LIFT TO AID THE WAVE. ALSO... WITH NEARLY 2 INCHES OF
PRECIPITABLE WATER TO WORK WITH...FAIRLY HIGH RAINFALL RATES ARE
EXPECTED WITH THE LIFT OVER THE WARM FRONT AHEAD OF THE SURFACE
WAVE.

ONCE THAT IS THROUGH... THE PROMISED COOLING WITH SUNSHINE VIA
CANADIAN HIGH PRESSURE FOLLOWS (THANKS TO THAT DAVIS STRAIGHT BLOCK
I HAVE BEEN WRITING ABOUT FOR 5 DAYS NOW).  TOWARD FRIDAY A NORTHERN
STREAM WAVE TRIES TO BRING A FRONT SOUTH INTO LOWER MICHIGAN BUT IT
IS NOT LOOKING LIKE THERE WILL BE MUCH PUSH TO THE FRONT TO WE WILL
KEEP THE FORECAST DRY FOR NOW.

LATE NEXT WEEKEND A STRONGER NORTHERN STREAM WAVE PUSHES A PACIFIC
COLD FRONT INTO THE AREA. THAT LOOKED LIKE A BETTER FOCUS FOR
SHOWERS AND THUNDERSTORMS SO I ADDED THAT TO THE SATURDAY NIGHT
GRIDS. OVER ALL IT WILL BE COOLER WEDNESDAY THROUGH SATURDAY THAN
THE PAST 2 WEEKS HAVE BEEN OVER SOUTHWEST MICHIGAN.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY IN EFFECT FOR THIS
AFTERNOON AND EARLY EVENING FOR THE SOUTHWEST CORNER OF THE CWFA AND
CALHOUN COUNTY.

SMALL CRAFT ADVISORY IN EFFECT FROM ST JOSEPH TO MANISTEE.

&&

NJJ WDM
Hazardous weather outlook, Jul 24, 6:57 AM EDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
657 AM EDT SUN JUL 24 2005

LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-251055-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
657 AM EDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY ACROSS ALL OF
SOUTHWEST LOWER MICHIGAN.  THUNDERSTORMS...SOME SEVERE WILL BE
ONGOING ACROSS MAINLY NORTH OF INTERSTATE 96 THIS MORNING.
ADDITIONAL SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS A
COLD FRONT MOVES SOUTHWARD THROUGH THE ENTIRE REGION.

DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS.  AN ISOLATED
TORNADO IS POSSIBLE.  LIGHTNING WILL BE FREQUENT AND THE RAINFALL
LOCALLY TORRENTIAL.  LOCALLY IN EXCESS OF 2 INCHES OF RAIN COULD LEAD
TO SOME URBAN AND SMALL STREAM FLOODING...WITH MORE SERIOUS FLOODING
POSSIBLE WHERE ANY STORMS PERSIST.  THE MAIN STORM MOTION WILL BE
SOUTHEAST AT 40 MPH.

IN ADDITION A HEAT ADVISORY HAS BEEN ISSUED FOR MUCH OF THE REGION
SOUTH OF INTERSTATE 96.

THERE IS ALSO A THREAT OF RIP CURRENTS OUT ON LAKE MICHIGAN TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AND INTO TUESDAY AS ANOTHER
LOW PRESSURE SYSTEM TRACKS THROUGH THE REGION. HEAVY RAIN AND
POTENTIAL FLOODING MAY ALSO BE A POSSIBILITY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AT TIMES THROUGH TUESDAY.

In the hours before

Local storm report, Jul 24, 8:14 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
814 AM EDT SUN JUL 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     FLASH FLOOD      EVART                   43.90N 85.27W
07/24/2005                   OSCEOLA            MI   LAW ENFORCEMENT

            14 INCHES OF WATER ACROSS 7TH AVE AND US-10

0555 AM     TSTM WND DMG     IDLEWILD                43.89N 85.80W
07/24/2005                   LAKE               MI   BROADCAST MEDIA

            LARGE TREE DOWN ON GARAGE AND VAN

0601 AM     TSTM WND DMG     LILLEY                  43.77N 85.85W
07/24/2005                   NEWAYGO            MI   LAW ENFORCEMENT

            TREE AND POWER LINE DOWN 13 MILE AND WALNUT ROADS

0606 AM     TSTM WND DMG     RODNEY                  43.67N 85.32W
07/24/2005                   MECOSTA            MI   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS COUNTY...INCLUDING THE
            COMMUNITIES OF PARIS...RODNEY...MECOSTA AND REMUS

0707 AM     TSTM WND DMG     STANTON                 43.29N 85.08W
07/24/2005                   MONTCALM           MI   LAW ENFORCEMENT

            TREES DOWN BETWEEN STANTON AND SHERIDAN

0717 AM     TSTM WND DMG     ST. LOUIS               43.41N 84.62W
07/24/2005                   GRATIOT            MI   LAW ENFORCEMENT

            ONE TREE DOWN

&&

JK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 3:13 AM EDTSpecial Marine WarningGRR32 min
Jul 24, 3:43 AM EDTSpecial Marine WarningGRR17 min
Jul 24, 3:57 AM EDTSevere Thunderstorm WarningGRRMason63 min
Jul 24, 4:09 AM EDTSpecial Marine WarningGRR54 min
Jul 24, 4:44 AM EDTSevere Thunderstorm WarningGRRLake46 min
Jul 24, 4:50 AM EDTFlash Flood WarningGRRMason3 hr
Jul 24, 5:01 AM EDTSevere Thunderstorm WarningGRRMason30 min
Jul 24, 5:09 AM EDTFlash Flood WarningGRRLake, Osceola3 hr
Jul 24, 5:28 AM EDTSevere Thunderstorm WarningGRRLake47 min
Jul 24, 5:56 AM EDTSevere Thunderstorm WarningGRRMecosta, Newaygo64 min
Jul 24, 6:32 AM EDTSevere Thunderstorm WarningGRRGratiot, Isabella, Montcalm58 min
Jul 24, 7:16 AM EDTSevere Thunderstorm WarningGRRClinton, Ionia59 min
Jul 24, 8:06 AM EDTSevere Thunderstorm WarningGRREaton, Ingham58 min
Jul 24, 8:17 AM EDTFlash Flood WarningGRRLake, Osceola3 hr
Jul 24, 8:55 AM EDTSevere Thunderstorm WarningGRRIsabella, Mecosta, Montcalm51 min
Jul 24, 8:57 AM EDTSevere Thunderstorm WarningGRRIngham33 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.